Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2004, 6:30 PM CDT for Potter County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 6:30 PM CDT (23:30 UTC)
- Expired
- May 11, 2004, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Potter County, TX
The radar
The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906 WUUS54 KAMA 112330 SVRAMA TXC375-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 630 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 715 PM CDT * AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES WEST OF VALLEY DE ORO...OR ABOUT 19 MILES NORTHEAST OF VEGA...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... VALLEY DE ORO HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3561 10214 3526 10215 3534 10164 3561 10163 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:48 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 11, 3:48 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 348 PM CDT TUE MAY 11 2004 .DISCUSSION... THE SURFACE TROUGH/DRYLINE OVER EASTERN NEW MEXICO WILL SET OFF SCATTERED CONVECTION THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING. COLD FRONT FORECASTED TO PUSH SOUTH THROUGH THE FORECAST AREA WEDNESDAY NIGHT/THURSDAY MORNING WITH A VERY MOIST UPSLOPE FLOW EXPECTED ON THURSDAY. SHORTWAVE TROUGH OVER THE WESTERN STATES WILL EJECT EAST BY THE MIDDLE OF THE WEEK AND APPROACH THE PANHANDLES BY THURSDAY. ONE SHORTWAVE OVER SOUTHEASTERN NEW MEXICO TONIGHT WILL HELP TRIGGER THE CONVECTION AS IT TRACKS EAST ACROSS WEST TEXAS. ANOTHER SHORTWAVE DROPPING SOUTHEAST INTO THE FORECAST AREA BY LATE WEDNESDAY WILL HELP INITIATE ANOTHER ROUND OF CONVECTION LATE WEDNESDAY AND WEDNESDAY NIGHT. MAIN SHORTWAVE TROUGH SHOULD THEN TRIGGER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IN THE COOLER AIRMASS BEHIND THE FRONT LATE THURSDAY. COOLER AND DRY BY THE WEEKEND WITH A WARMING TREND LIKELY TO BEGIN BY EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 57 85 54 74 / 30 30 30 20 BEAVER 60 90 55 65 / 30 30 30 30 BOISE CITY 57 82 46 66 / 20 30 30 10 BORGER 59 88 55 73 / 30 30 30 20 BOYS RANCH 59 87 51 74 / 20 30 30 10 CANYON 56 85 54 76 / 30 30 30 20 CLARENDON 62 89 56 79 / 30 30 30 30 DALHART 57 85 48 71 / 20 30 30 10 GUYMON 57 88 53 66 / 30 30 30 20 HEREFORD 56 84 51 79 / 20 20 20 10 LIPSCOMB 60 89 58 69 / 30 30 30 30 PAMPA 59 87 55 72 / 30 30 30 30 SHAMROCK 60 92 59 79 / 30 30 30 30 WELLINGTON 61 94 60 84 / 30 30 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...WIND ADVISORY FOR OKZ002-003 UNTIL 7 PM CDT. && 21/11
Hazardous weather outlook, May 11, 1:04 PM CDT, 5 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 104 PM CDT TUE MAY 11 2004 OKZ001>003-TXZ001>020-121100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 104 PM CDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING MAINLY EAST OF A LINE FROM ELKHART TO HEREFORD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE EASTERN AND CENTRAL OKLAHOMA PANHANDLE. BREEZY CONDITIONS ARE EXPECTED ELSEWHERE. THEREFORE...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS EVENING. WYNNE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:44 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 61 min |
| May 11, 5:24 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 66 min |
| May 11, 5:38 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 52 min |
| May 11, 5:46 PM CDT | Tornado Warning | AMA | Hartley | 44 min |
| May 11, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 33 min |
| May 11, 6:14 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.